Hail, Nelson
- When
- July 3, 1:30 PM CST
- Where
- Nelson County, 7 mi NW of Tolna
- Measured
- 1 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 47.900, -98.533
4 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 6:40 AM CST, 6 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 740 AM CDT SAT JUL 3 2004 .DISCUSSION... 00Z MSAS ANALYSIS DEPICTED TROUGH OF LOW PRESSURE FROM SOUTHERN ONTARIO PROVINCE TO EASTERN NORTH DAKOTA. MAIN PARENT COLD FRONT WAS EVIDENT VICINITY OF THE INTERNATIONAL BORDER WITH STRONGEST PRESSURE RISES OVER SOUTHERN MANITOBA. APPEARS GREATEST AREAL COVERAGE OF STORMS WAS ALONG RED RIVER VALLEY IN CLOSE PROXIMITY TO WEAK LOW CENTER NEAR GRAND FORKS. IN THIS REGION LARGE SCALE ASCENT WAS BEING AIDED BY STRONGER CONVERGENCE/DIRECTIONAL SHEAR FOR INDUCEMENT OF STORMS. MAIN FORECAST CHALLENGE CONCERNS CONVECTION AREAL COVERAGE AND END/TIMING. ONCE AGAIN STORMS TONIGHT BEING AIDED BY DESTABLIZATION CAUSED BY DAYTIME HEATING WITH TRUE UPPER LEVEL SUPPORT LACKING. REMAINDER OF THIS EVENING EXPECT CONVECTION TO CONTINUE TO INCH EAST OF THE RED RIVER VALLEY WITH A REDUCTION IN INTENSITY BY DUSK. ANTICIPATE COLD FROPA...PER MODELS BEFORE MIDNIGHT ACROSS MOST OF CWFA EXCEPT PERHAPS THE FAR SOUTH. DEWPOINTS IN WAKE OF FRONT ARE IN THE 50S NORTH OF THE BORDER...PER REVIEW OF CANADIAN OBSERVATIONAL NETWORK...THUS LOWS IN THE 50S ACROSS MUCH OF CWFA STILL APPEARS FEASIBLE DESPITE LINGERING CLOUDS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE MN...NONE. && BERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 630 AM CDT SAT JUL 3 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031500- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 630 AM CDT SAT JUL 3 2004 ...ISOLATED SEVERE STORMS POSSIBLE FROM LATE FORENOON INTO EARLY EVENING OVER PARTS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE FORENOON ACROSS THE RED RIVER VALLEY AND INTO NORTHWEST MINNESOTA FROM THIS FORENOON INTO THE EARLY AFTERNOON. ADDITIONAL STORMS WILL DEVELOP FROM EASTERN NORTH DAKOTA INTO NORTHWEST MINNESOTA LATER THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT FRO THESE STORM WILL BE LIGHTNING AND PERIODS OF BRIEF HEAVY RAIN. A FEW STORMS MAY PRODUCE LARGE HAIL IN NORTHWEST MINNESOTA FROM 10 AM THROUGH 3 PM. A FEW STORMS MAY AGAIN PRODUCE LARGE HAIL ACROSS EASTERN NORTH DAKOTA INTO NORTHWEST MINNESOTA FROM 4 PM THROUGH 10 PM. STORMS ARE EXPECTED TO FIRE ALONG AN INVERTED TROF MOVING THOUGH THE RED RIVER VALLEY INTO NORTHWEST MINNESOTA THIS MORNING. A SECOND ROUND OF ACTIVITY IS EXPECTED ALONG A COLD FRONT THAT WILL DROP INTO NORTHEAST NORTH DAKOTA LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM MONDAY AFTERNOON INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM LATE FORENOON INTO THIS EVENING. GUST
The Fargo/Grand Forks radar (KMVX), 99 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
4 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Large evergreens were uprooted or snapped in half. A 10x25 foot metal shed was destroyed. A piece of tin was peeled off a barn and thrown 200 yards downstream.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyThe tornado archive for North Dakota, 2004Warnings in North Dakota, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415468, 5415469, 5415470, 5415471, 5415472, 5415473, 5415474.